Choice of immunosuppressants with Liver tx ---Opinions

Posted by bosco17 @bosco17, Dec 31, 2022

With Liver tx which would you rather be taking?

.50mg of Tacrolimus 1x daily or 380 mg of myfortic 2x daily or 500mg cellcept 2x daily

Consider side effects and GI issues
Im Liver tx 2008

Interested in more discussions like this? Go to the Transplants Support Group.

Hi @bosco17 😊
I am a kidney transplant patient and I was told that I need two immune suppression meds on board to protect against rejection. I think a liver transplant is different. Currently I take Cellcept and Tacrolimis with a little food and my only real side effect is hair loss from the Tacrolimus. (When I was on 1000mg bid of Cellcept it caused neutropenia, leukopenia and elevated liver enzymes. I was always running to the cancer center for procrit shots to bring up the WBC). At 500mg bid Cellcept you shouldn't have that problem. But if you are having GI problems, they will probably suggest Myfortic over Cellcept. You mentioned .50mg Tacrolimis once a day which I have read posts from liver transplant patients mention as a popular option on Connect (it is a daily low dose). Which med is your transplant team suggesting? Are they leaning towards the .50mg Tacrolimis? What has been your personal experience with these drugs and dosages so far?

REPLY
@hello1234

Hi @bosco17 😊
I am a kidney transplant patient and I was told that I need two immune suppression meds on board to protect against rejection. I think a liver transplant is different. Currently I take Cellcept and Tacrolimis with a little food and my only real side effect is hair loss from the Tacrolimus. (When I was on 1000mg bid of Cellcept it caused neutropenia, leukopenia and elevated liver enzymes. I was always running to the cancer center for procrit shots to bring up the WBC). At 500mg bid Cellcept you shouldn't have that problem. But if you are having GI problems, they will probably suggest Myfortic over Cellcept. You mentioned .50mg Tacrolimis once a day which I have read posts from liver transplant patients mention as a popular option on Connect (it is a daily low dose). Which med is your transplant team suggesting? Are they leaning towards the .50mg Tacrolimis? What has been your personal experience with these drugs and dosages so far?

Jump to this post

They want to put me on .50 Tacrolimus but im afraid of the side effects —- high blood pressure, high cholestorol, kidneys, interactions with my medications Eliquis and Clonazapem. I used to take a cni-cyclosporine when I first had my transplant and had many side effects with HBP, caused me to have heart attack from clogged arteries and needed triple by pass surgery 2 years after taking it. Im a complete mess –repeated diverticulitus and stomach ulcers, might lose my colon . I dont think I have long to live
Your one of the only people on Connect that really cares
GOD BLESS YOU

REPLY
@bosco17

They want to put me on .50 Tacrolimus but im afraid of the side effects —- high blood pressure, high cholestorol, kidneys, interactions with my medications Eliquis and Clonazapem. I used to take a cni-cyclosporine when I first had my transplant and had many side effects with HBP, caused me to have heart attack from clogged arteries and needed triple by pass surgery 2 years after taking it. Im a complete mess –repeated diverticulitus and stomach ulcers, might lose my colon . I dont think I have long to live
Your one of the only people on Connect that really cares
GOD BLESS YOU

Jump to this post

Hi @bosco17 😊
I am so sorry to hear your experience with Cyclosporine. That sounds awful. No wonder you are concerned with any medication change. But I want to tell you, when you mentioned the possibility of taking only .50mg daily of Tac, I instantly became jealous.
I take 6mg each day, a much higher dose. I am happy to report there has been no adverse reactions with my kidney (I am a kidney transplant patient so my team is very diligent to make sure nothing is harming my beautiful new kidney, especially an immune suppression medication that could be changed if needed). My blood pressure has been fine, but my cholesterol is slightly elevated. (Remember I am taking a much higher dose than what you will be taking).
Only .50mg each day sounds like a dream! Of course we never know how each person will react to a medication, but I am very hopeful that your experience with this new med change may be a very positive one for you.
I also feel confident that your transplant team has reviewed your med list to make sure there are no possible drug interactions, but you can always double check with them so you can be confident too. That's important for your mental state.
Are you in pain from your diverticulitis and ulcers? Are you being actively treated by a Mayo GI specialist or a GI specialist at another transplant hospital for coordination of care with your transplant team?
Also, don't forget to join the Mayo Connect group for Digestive Health too. The folks on that group are like our Transplant group…terrific!! They have a wealth of patient experience and are always willing to share and help each other. It's just like our Transplant family on Mayo Connect so don't hesitate to join. We are all here for you!

REPLY
@hello1234

Hi @bosco17 😊
I am so sorry to hear your experience with Cyclosporine. That sounds awful. No wonder you are concerned with any medication change. But I want to tell you, when you mentioned the possibility of taking only .50mg daily of Tac, I instantly became jealous.
I take 6mg each day, a much higher dose. I am happy to report there has been no adverse reactions with my kidney (I am a kidney transplant patient so my team is very diligent to make sure nothing is harming my beautiful new kidney, especially an immune suppression medication that could be changed if needed). My blood pressure has been fine, but my cholesterol is slightly elevated. (Remember I am taking a much higher dose than what you will be taking).
Only .50mg each day sounds like a dream! Of course we never know how each person will react to a medication, but I am very hopeful that your experience with this new med change may be a very positive one for you.
I also feel confident that your transplant team has reviewed your med list to make sure there are no possible drug interactions, but you can always double check with them so you can be confident too. That's important for your mental state.
Are you in pain from your diverticulitis and ulcers? Are you being actively treated by a Mayo GI specialist or a GI specialist at another transplant hospital for coordination of care with your transplant team?
Also, don't forget to join the Mayo Connect group for Digestive Health too. The folks on that group are like our Transplant group…terrific!! They have a wealth of patient experience and are always willing to share and help each other. It's just like our Transplant family on Mayo Connect so don't hesitate to join. We are all here for you!

Jump to this post

Are you taking statins for your cholesterol?
Thank You

REPLY
@bosco17

Are you taking statins for your cholesterol?
Thank You

Jump to this post

Hi @bosco17 😊
I am not currently taking a statin. My LDL is just a little out of range. How about you? Do you normally run a little high regarding cholesterol? Do you currently take a statin?

REPLY
@hello1234

Hi @bosco17 😊
I am not currently taking a statin. My LDL is just a little out of range. How about you? Do you normally run a little high regarding cholesterol? Do you currently take a statin?

Jump to this post

I take a statin because of my heart attack 10mg Crestor

REPLY
@bosco17

I take a statin because of my heart attack 10mg Crestor

Jump to this post

Good morning @bosco17 😊
It sounds like you take a very low dose statin which is awesome. If your .50mg of Tac causes any slight elevation in cholesterol, your 10mg Crestor may do the job for you (and you are already taking it!). When does the doc want you to start your. 50mg of Tac?

REPLY
@hello1234

Good morning @bosco17 😊
It sounds like you take a very low dose statin which is awesome. If your .50mg of Tac causes any slight elevation in cholesterol, your 10mg Crestor may do the job for you (and you are already taking it!). When does the doc want you to start your. 50mg of Tac?

Jump to this post

Still afraid of it. They want to start soon

Thanks

REPLY

Hi @bosco17 😊
Do your docs feel that the low dose Tacrolimis is a better solution for you to allow your GI issues (ulcers and diverticulitis) to heal?

REPLY
Please sign in or register to post a reply.